Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Blacksburg, VA

May 1, 2016Mercer County, Monroe County, Summers County, West Virginia; Bland County, Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2016, 7:26 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; Bland County, Giles County, Virginia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2016, 7:26 PM EDT (23:26 UTC)
Expired
May 1, 2016, 8:30 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Bland County, VA, Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:40 PM EDTHAIL 1.754 Wnw Camp Creek State, WVPUBLIC REPORTS HAIL THE SIZE OF GOLF BALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS51 KRNK 012326
SVRRNK
VAC021-071-WVC055-063-089-020030-
/O.NEW.KRNK.SV.W.0027.160501T2326Z-160502T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILES COUNTY IN VIRGINIA...
  NORTHEASTERN BLAND COUNTY IN VIRGINIA...
  SOUTHWESTERN SUMMERS COUNTY IN WEST VIRGINIA...
  MERCER COUNTY IN WEST VIRGINIA...
  SOUTHWESTERN MONROE COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EDT

* AT 726 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MULLENS...
  MOVING EAST AT 45 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...
  PEARISBURG...
  NARROWS...
  ATHENS...
  AND PETERSTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3759 8109 3761 8106
      3763 8107 3751 8044 3717 8095
TIME...MOT...LOC 2326Z 285DEG 37KT 3758 8133 

HAIL...1.75IN
WIND...70MPH
 
$$

DS
4 follow-up statements
265 
WWUS51 KRNK 012342
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT SUN MAY 1 2016

VAC021-071-WVC055-063-089-020030-
/O.CON.KRNK.SV.W.0027.000000T0000Z-160502T0030Z/
GILES VA-BLAND VA-SUMMERS WV-MERCER WV-MONROE WV-
742 PM EDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL GILES...NORTHEASTERN BLAND...SOUTHWESTERN
SUMMERS...MERCER AND SOUTHWESTERN MONROE COUNTIES...

AT 741 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMP CREEK
STATE PARK...MOVING EAST AT 45 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
PRINCETON...
PEARISBURG...
NARROWS...
ATHENS...
AND PETERSTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3750 8126 3751 8121 3754 8120 3757 8120
      3760 8114 3759 8109 3761 8106 3763 8107
      3751 8044 3717 8095 3733 8119
TIME...MOT...LOC 2341Z 285DEG 37KT 3754 8113 

HAIL...1.75IN
WIND...70MPH
 
$$

DS
070 
WWUS51 KRNK 020003
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT SUN MAY 1 2016

VAC021-020012-
/O.CAN.KRNK.SV.W.0027.000000T0000Z-160502T0030Z/
BLAND VA-
803 PM EDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAND COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING WILL NOT ENTER
THE COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3751 8044 3732 8073 3752 8111 3762 8102
TIME...MOT...LOC 0002Z 271DEG 30KT 3755 8095 

$$

VAC071-WVC055-063-089-020030-
/O.CON.KRNK.SV.W.0027.000000T0000Z-160502T0030Z/
GILES VA-SUMMERS WV-MERCER WV-MONROE WV-
803 PM EDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTH CENTRAL GILES...SOUTHWESTERN SUMMERS...NORTHEASTERN MERCER
AND SOUTHWESTERN MONROE COUNTIES...

AT 802 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PIPESTEM...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
PETERSTOWN...
PIPESTEM...
RICH CREEK...
AND INTERIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3751 8044 3732 8073 3752 8111 3762 8102
TIME...MOT...LOC 0002Z 271DEG 30KT 3755 8095 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
538 
WWUS51 KRNK 020021
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT SUN MAY 1 2016

VAC071-WVC055-020030-
/O.CAN.KRNK.SV.W.0027.000000T0000Z-160502T0030Z/
GILES VA-MERCER WV-
821 PM EDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GILES AND
NORTHEASTERN MERCER COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING IS NOT EXPECTED
TO BE MOVING THROUGH THE AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3751 8044 3748 8082 3758 8083
TIME...MOT...LOC 0020Z 273DEG 27KT 3756 8076 

$$

WVC063-089-020030-
/O.CON.KRNK.SV.W.0027.000000T0000Z-160502T0030Z/
SUMMERS WV-MONROE WV-
821 PM EDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR
SOUTH CENTRAL SUMMERS AND WEST CENTRAL MONROE COUNTIES...

AT 820 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR INDIAN
MILLS...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RAINES CORNER...
INDIAN MILLS...
RED SULPHUR SPRING...
AND ZENITH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3751 8044 3748 8082 3758 8083
TIME...MOT...LOC 0020Z 273DEG 27KT 3756 8076 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
210 
WWUS51 KRNK 020033 RRA
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT SUN MAY 1 2016

WVC063-089-020043-
/O.EXP.KRNK.SV.W.0027.000000T0000Z-160502T0030Z/
SUMMERS WV-MONROE WV-
833 PM EDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL SUMMERS AND WEST CENTRAL MONROE COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
VIRGINIA AND WEST VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3751 8044 3748 8082 3758 8083
TIME...MOT...LOC 0032Z 285DEG 37KT 3756 8076 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:04 PM EDT, 22 minutes earlier.

Area forecast discussion, May 1, 7:04 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT SUN MAY 1 2016

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE ACROSS THE OHIO VALLEY WILL DRIFT EAST
OVERNIGHT WITH ITS ASSOCIATED SURFACE COLD FRONT APPROACHING THE
MOUNTAINS BY EARLY MONDAY. THIS SLOW MOVING FRONT WILL HEAD INTO
THE MOUNTAINS MONDAY...STALLING ACROSS THE BLUE RIDGE MONDAY
NIGHT...THEN FINALLY SLIDING SOUTHEAST BY MIDWEEK. FOR WEDNESDAY
THROUGH FRIDAY...AN UPPER LOW WILL DRIFT SOUTHWARD INTO THE REGION
FROM THE GREAT LAKES...KEEPING AN UNSETTLED AND UNSEASONABLY COOL
PATTERN THROUGHOUT THE REGION.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 320 PM EDT SUNDAY...

FEW SHOWERS THIS AFTERNOON BETWEEN UPPER WAVES. LOOKING FURTHER
WEST...ENVIRONMENT INCREASINGLY UNSTABLE OVER KY IN ASSOCIATION WITH
UPPER SHORTWAVE AND STEEPER LAPSE RATES. AS WE HEAD TOWARD EVENING
THIS WAVE IS GOING TO NOSE EAST TOWARD THE CENTRAL APPALACHIANS BY
LATE AFTERNOON INTO THE EVENING. THINKING IS THE SAME AS
EARLIER...IN THAT SHOWERS AND STORMS WILL INCREASE AGAIN BY EARLY
EVENING OVER THE MOUNTAINS...WITH A SCT/BKN LINE OF CONVECTION
POSSIBLY SHIFTING EAST/SOUTHEAST FROM SE WV TO THE PIEDMONT THIS
EVENING. SVR PARAMETERS FAVOR STRONGER STORMS IN WV/KY/FAR SW
VA...BUT WEAKEN FURTHER EAST...BUT CANNOT RULE OUT STRONGER STORMS
TO THE BLUE RIDGE THIS EVENING. ORIENTATION OF THE CONVECTION AND
SPEED OF MOVEMENT SHOULD PREVENT A FLASH FLOOD THREAT...THOUGH
LOCALIZED FLOODING IS POSSIBLE...GIVEN THE 1 INCH+ WE HAD EARLIER
TODAY IN PORTIONS OF THE REGION. STILL NOT ENOUGH FOR A FLOOD
WATCH.

FOR LATE TONIGHT...SHOWERS WANE AND WILL SEE CONTINUED SW ALOFT.
CANNOT RULE OUT A FEW SHOWERS AT TIMES ESPECIALLY GIVEN HIGHER
MOISTURE IN THE LOW LVLS. FOG PARAMETERS ALSO FAVOR GOOD COVERAGE OF
FOG ACROSS THE RIVER VALLEYS AND WHERE IT RAINS THIS
EVENING...DEPENDENT ON HOW MUCH CLEARING TAKES PLACE BEHIND THE
CONVECTION.

MONDAY...WE WILL SEE THE COLD FRONT MOVE FROM THE EASTERN OHIO
VALLEY SOUTHWEST TO MIDDLE TN IN THE MORNING...SLOWLY EAST TO THE
CENTRAL APPALACHIANS TO CUMBERLAND PLATEAU BY AFTERNOON. EXPECTING
TO SEE A FEW SHOWERS OR STORMS ACROSS THE MOUNTAINS IN THE MORNING.
CLOUD COVER WILL BE INCREASING ALOFT BUT WILL STILL SEE SOME
SUNSHINE AT TIMES AND THIS SHOULD LEAD TO MUCAPES OF 1500-2500 J/KG
BY MID AFTERNOON. MODELS ARE IN SOMEWHAT AGREEMENT THAT THE 2ND OF
THE UPPER SHORTWAVES WILL PASS ACROSS THE CENTRAL AND SOUTHERN
APPALACHIANS DURING THE LATE AFTERNOON LEADING TO MORE ROBUST
CONVECTION. THE STORM PREDICTION CENTER HAS MARGINAL RISK FOR MOST
OF THE AREA. IF THE FRONT MOVES QUICKER THEN CLOUD COVER WILL HINDER
LOW LVL INSTABILITY. THE BEST SHEAR LOOKS TO SITUATE ITSELF FROM FAR
SW VA/SE KY NORTHWARD INTO THE MD/PA AREA...SO THIS COULD LEAD TO
MORE OF A WIND THREAT IN OUR FAR WRN CWA...WITH MARGINALLY STRONG TO
SEVERE STORMS EAST.

BETTER LOW LVL AND UPPER LEVEL SUPPORT DOES NOT REALLY GET GOING
UNTIL AFTER 21Z/5PM OVER THE MOUNTAINS SO COULD BE ANOTHER LATE
AFTERNOON INTO EVENING EVENT.

WITH NO WEDGE MONDAY AND DEPENDING ON SKY COVER...TEMPS SHOULD WARM
INTO THE 70S IN THE MOUNTAINS...TO LOWER 80S EAST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...

SURFACE COLD FRONT WILL SLOWLY MOVE ACROSS THE FORECAST AREA MONDAY
NIGHT SUBJECTING AREA TO NEAR CATEGORICAL POPS. PENDING THUNDERSTORM
COVERAGE...QPF MAY EXCEED AN INCH WITH POTENTIAL FOR STRONGEST
STORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS BEFORE MIDNIGHT
MONDAY NIGHT. SHOWERS ARE EXPECTED TO TAPER OFF AFTER MIDNIGHT AS
FRONT MOVES EAST ACROSS THE PIEDMONT.

TUESDAY INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN CANADA
WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES. THIS WILL
SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE
WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE
LATER HALF OF THE WEEK.  OTHER THAN SOME AFTERNOON INSTABILITY...NOT
MUCH SUPPORT FOR SHOWERS TUESDAY.  FRONTAL LIFT WILL PROVIDE A
BETTER CHANCE WEDNESDAY EVENING.

TEMPERATURES TUESDAY AND WEDNESDAY FAVOR READINGS NEAR NORMAL.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...

TEMPERATURES ARE EXPECTED TO TAKE A TUMBLE FOR THE END OF THE WEEK
AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT
LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION.  85H
TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY
THURSDAY NIGHT...AND IF THIS VERIFIES...IT WILL SUPPRESS
TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL.  AS THE UPPER
LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME
HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE
CLOUDINESS.

CUTOFF LOW WILL LIKELY BE SLOW TO MOVE OUT PER BLOCKY LOOK TO THE
UPPER AIR PATTERN...WITH CUTOFF LOWS ON THE WEST AND EAST COASTS AND
A RIDGE UP THROUGH THE CENTRAL CONUS. UNLIKE THE LAST OMEGA BLOCK
WHERE THE MID ATLANTIC ENJOYED UNSEASONABLY WARM AND DRY CONDITIONS
UNDER THE UPPER LEVEL RIDGE...JUST THE OPPOSITE IS OCCURRING THIS GO
ROUND.

OVER THE WEEKEND THE MODELS INDICATE THE CUTOFF LOW WILL GRADUALLY
DRIFT EAST TO JUST OFF THE MID ATLANTIC COAST...TEMPERATURES ALOFT
MODERATING.  THIS SHOULD ALLOW FOR A GRADUAL WARMING TREND WITH
TEMPERATURES RETURNING TO NORMAL BY THE START OF NEXT WEEK.
ATTM...WEEKEND AS A WHOLE LOOKS DRY.  WE HAVE A SLIGHT CHANCE OF
SHOWERS OVER THE MOUNTAINS TO ACCOUNT FOR THE INSTABILITY...BUT NOT
CONFIDENT THERE WILL BE MUCH COVERAGE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 645 PM EDT SUNDAY...

UPSTREAM CLUSTERS OF DEEP CONVECTION CONTINUE TO SLOWLY APPROACH
SOUTHEAST WEST VIRGINIA FROM THE WEST WITH SOME OF THESE
SHOWERS/STORMS EXPECTED TO ARRIVE INTO THE KLWB-KBLF VICINITY
BETWEEN 00-01Z/8-9PM. STORMS MAY REMAIN STRONG ENOUGH TO BRING A
PERIOD OF STRONGER WINDS AND MVFR/IFR CONDITIONS PENDING IF A
STORM MOVES DIRECTLY OVER ONE OF THE AIRPORTS. SHOULD SEE SOME OF
THIS CONVECTION THEN DRIFT SOUTHEAST PERHAPS IN LINE FORMATION
TOWARD KROA/KBCB AFTER DARK BEFORE WEAKENING. LATEST SHORT TERM
GUIDANCE DOES SUPPORT A PERIOD OF MVFR THROUGH MIDNIGHT AT THESE
LOCATIONS. STILL LOTS OF UNCERTAINTY HEADING EAST OF THE BLUE
RIDGE GIVEN LESS INSTABILITY AND LOSS OF HEATING. FOR NOW WILL
LEAVE OUT ANY SHRA MENTION AT KDAN WHILE INCLUDING A VCSH AT KLYH.

ONCE THE UPSTREAM WAVE MOVES EAST AFTER MIDNIGHT...A BREAK IN THE
SHOWERS SHOULD OCCUR OVERNIGHT EXCEPT POSSIBLY ACROSS SOUTHEAST
WEST VA WHERE ADDED BANDS OF SHRA COULD REDEVELOP AHEAD OF THE
FRONT BY EARLY MONDAY. OTRW QUESTION WILL BE LOW LVL MOISTURE
LEADING TO LOWER CIGS AND/OR VSBYS DESPITE EXODUS OF THE WEDGE.
HOWEVER GIVEN MOISTURE AND ADDED RAINFALL IN SPOTS THIS
EVENING...EXPECTING WIDESPREAD SUB-VFR IN FOG/STRATUS MOST
LOCATIONS LATE TONIGHT. ALSO LIFR POSSIBLE AT KLWB IF SKIES CLEAR
FOR A WHILE OVERNIGHT AND OVERALL IFR ELSEWHERE EXCEPT MVFR AT
KBLF/KROA.

AS SW FLOW KICKS IN MONDAY MORNING A TRANSITION TO SCT/BKN VFR
CIGS TO TAKE PLACE AT ALL SITES INTO EARLY AFTERNOON BEFORE
MOISTURE QUICKLY RETURNS...WITH SHOWERS AND STORMS EXPECTED IN
THE AFTERNOON. GIVEN FAST TIMING OF RETURNING THIS DEEP MOISTURE
TO THE REGION LATER MONDAY...WENT AHEAD AND INCLUDED A PREVAILING
SHRA MENTION AT MOST SITES WITH DEEPER CONVECTION AND SUBSEQUENT
VCTS ESPCLY ACROSS THE MOUNTAIN LOCATIONS BY LATER MONDAY
AFTERNOON/EVENING.

EXTENDED AVIATION DISCUSSION...

FRONTAL BOUNDARY WILL STALL OVERHEAD MONDAY NIGHT ALLOWING ANOTHER
WAVE OF LOW PRESSURE TO TRACK ACROSS THE REGION INTO TUESDAY
MORNING. THIS WILL KEEP CONTINUED MVFR/IFR IN PLACE WITH RAINFALL
FINALLY TAPERING TUESDAY AFTERNOON AS THE BOUNDARY SLIDES TO THE
SOUTHEAST OF THE AREA. A DEEP UPPER LEVEL TROUGH IS PROJECTED TO
DIVE SOUTHWARD OVER THE APPALACHIAN MOUNTAINS WEDNESDAY INTO
FRIDAY. OVERALL...FLYING CONDITIONS APPEAR RATHER POOR AT TIMES
FOR MID AND LATE WEEK DUE TO THE LIKELIHOOD OF LOW
CLOUDS ESPCLY MOUNTAINS...PERIODIC ROUNDS OF SHOWERS...AND PATCHY
FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RAB/WP
NEAR TERM...WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/RAB/WP
Hazardous weather outlook, May 1, 3:46 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SUN MAY 1 2016

NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-022000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
346 PM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS THROUGH LATE EVENING COULD BECOME STRONG...AND
POSSIBLY SEVERE. ISOLATED HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-508-022000-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
346 PM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THROUGH
THIS EVENING. SOME OF THESE COULD BRING DAMAGING WINDS AND LARGE
HAIL. LOCALIZED FLOODING MAY ALSO OCCUR IF THE STORMS MOVE OVER
THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 1, 5:55 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN MAY 1 2016

NCZ001-018-012230-
WATAUGA-ASHE-
555 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WATAUGA AND SOUTHWESTERN ASHE COUNTIES...

AT 555 PM EDT...A STRONG THUNDERSTORM WAS OVER ROMINGER...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
BEECH MOUNTAIN...
TODD...
SUGAR GROVE...
AND BEECH MOUNTAIN IN AVERY COUNTY.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3634 8172 3633 8171 3635 8171 3640 8164
      3627 8150 3616 8182 3619 8186 3619 8188
      3621 8190 3622 8189
TIME...MOT...LOC 2155Z 239DEG 33KT 3620 8184

DS
Special weather statement, May 1, 6:29 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN MAY 1 2016

NCZ001-012300-
ASHE-
629 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHE COUNTY...

AT 629 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUT...MOVING
NORTHEAST AT 40 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
MOUNT JEFFERSON...
BALDWIN...
AND WAGONER.

LAT...LON 3656 8141 3651 8133 3648 8132 3648 8130
      3647 8130 3646 8128 3644 8127 3632 8160
      3637 8165
TIME...MOT...LOC 2229Z 235DEG 33KT 3636 8160

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:15 AM EDTSpecial Weather StatementRNKGreenbrier60 min
May 1, 7:49 AM EDTSpecial Weather StatementRNKMercer41 min
May 1, 8:48 AM EDTSpecial Weather StatementRNKMonroe27 min
May 1, 7:34 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers56 min
May 1, 7:47 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers43 min
May 1, 6:44 AM EDTSpecial Weather StatementRNKBland61 min
May 1, 8:57 AM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg63 min
May 1, 9:18 AM EDTSpecial Weather StatementRNKMontgomery, City of Radford27 min
May 1, 10:07 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville, City of Martinsville38 min
May 1, 10:49 AM EDTSpecial Weather StatementRNKCharlotte, Halifax, Pittsylvania, City of Danville56 min
May 1, 7:58 PM EDTSpecial Weather StatementRNKBotetourt32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.